steroids for brain mets

This moderated forum is to support the needs of patients with stage IV melanoma, as well as to answer questions about treatment options and what to expect.
Post Reply
Cecelia
Posts: 77
Joined: Thu Aug 04, 2011 5:34 am
Contact:

steroids for brain mets

Post by Cecelia » Sun Nov 06, 2011 10:09 pm

Does anyone have an idea of how long you can stay on steroids--dexamethasone--to control brain mets?  My partner has a tumour in the frontal lobe which can't be treated with srs because it has already been done once on the same tumour.  After three doses of IPI she had a seizure and was put on steroids.  We would like to continue the steroid rather than do WBR, which I know they will want us to do now that there are symptoms.  ALC has been quite low, but there are signs of a possible late response to ipi (finished four weeks ago), and we want to give it a chance. 

Catherine Poole
Posts: 11246
Joined: Wed Jan 02, 2008 12:09 am

Re: steroids for brain mets

Post by Catherine Poole » Mon Nov 07, 2011 12:31 am

Cecilia,
 Sorry to hear all your partner has endured. (and you too)  Steroids are not a treatment for brain mets but rather a way to counter the pressure and discomfort of the brain swelling.  Has WBR been prescribed?
Catherine M. Poole, President/Founder
Melanoma International Foundation
The MIF Website and Forums are designed for educational purposes only and are not engaged in rendering medical advice or professional services. The information provided through this Website should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, you should consult your health care provider.
 
Catherine M. Poole, President/Founder
Melanoma International Foundation

Cecelia
Posts: 77
Joined: Thu Aug 04, 2011 5:34 am
Contact:

Re: steroids for brain mets

Post by Cecelia » Mon Nov 07, 2011 7:45 pm

The radiologist wanted to do WBR in September, but we wanted to give Ipi a chance.  We heard yesterday that one met in the bowel has disappeared, but one has grown, so they are calling it a partial response; we don't know about the brain tumor yet.  I know the steroid won't cure anything, but I'm wondering how long it will hold the shrinkage without doing other damage to muscle and organ.  We just want to buy some time to see if Ipi let's us avoid WBR.  We've just started the third month on the steroid.

PeterHamster
Posts: 252
Joined: Mon Jun 13, 2011 7:09 am
Contact:

Re: steroids for brain mets

Post by PeterHamster » Mon Nov 07, 2011 8:09 pm

Cecelia:
sorry to hear about the status.
- A partial responder status of IPI is good, but it does not tell you which way it might move; however, there is a chance that it might move into full responder status --- 'if / when / how fast?" are questions that are very difficult to answer, especially by us, patients. You need to discuss this with the docs who have seen your scans, etc.
- with respect to steroids and brain: the steroids help keep down the edema that is being created by the body around the tumor in brain, thus decreasing the pressure on brain, thus decreasing the neurological symptoms. However, to say "how much time you can buy with it" is again a very difficult question, especially without knowing the position and size of the tumor, its aggresiveness, neurological symptoms up to now, etc. Plus, brain tumors are often unpredictable. Again, please consult this with the docs.
Sorry not to be able to provide more insights. Good luck, Peter

longjc
Posts: 23
Joined: Thu Oct 02, 2008 11:37 pm
Contact:

Re: steroids for brain mets

Post by longjc » Tue Nov 08, 2011 12:31 pm

Hello Cecilia,
I've been on and off dexamethazone for the last six months. I'm currently on again now after SRS on the frontal lobe back on September 1st. This is my second tumor. It's a 6mm-10mm tumor in the very same frontal lobe region. After the SRS, I did 4mg dexamethazone for a while and then taperred off as prescribed. Mid-October I started having headaches again. Some slight adema set in and I went back on the steroids. Because this was my second, isolated brain tumor and SRS, my doctor was cool and prescribed both 4mg and 1mg tablets. Over the last three weeks, and under my doctor's guidance of course, I've self-taperred down again on the dose, but still have to take 2mg every six hours. It's still a fair amount to take each day, and I'm not happy about it, but it works. I see this doctor again in two weeks, and I have a follow up MRI in early December.
Before this and to just share the whole six month history, I had an isolated 2.1cm tumor in my right cerebellum. I also had my first SRS back in late June. I took the same dexamethazone steroids June-July, and although with a sense of humor I still tell everyone that I don't remember all the details, the reality is that the SRS didn't take and the adema set in rather quickly. I had severe headaches from swelling putting pressure on my fourth ventricle. After just one week I was scheduled for surgery. I went under the sharp knife and had that tumor removed on July 29th. Doctors successfully removed the tumor in just three hours, I was out of the hospital on the fourth day, and I returned to work the following week. I healed very quickly without incident.
One thing to be sure to consider or ask your doctor about is control of stomach acid. Because of the dose and amount of time I've been on this dexamethazone, my oncologist prescribed Nexium to help control acid, heartburn, and the harshness caused by being on the dexamethazone for so long. Last thing to consider for length of time on the steroids may include time to be off the steroids for other (or additional) treatments. Some clinical trials require that patients NOT be on steroids for some prescribed amount of time. I have not had WBR or been introduced to or tried IPI treatment so I cannot comment about those.
Long story short and sorry for sharing my timeline out of order, I don't currently have any sharp headaches but I still have to take 2mg every six hours to manage the pressure from the adema. I only hate being on these steroids because of the other side effects like weight gain, a severely increased appetite, and I feel bloated all the time. The dexamethazone also increases my heart rate every now and then, and so I have to take something for that as well. As you may have also noticed, the side effects are in proportion to the dose of dexamethazone. The higher the dose the more prevalent the symptoms. So there is a give and take going on here...manage swelling and headaches and other neurological symptoms at the cost of a few other symptoms. In summary, it's just my honest opinion that the relief from the steroids is worth it. I'm still working full time, managing day by day, and living it up. As long as it does the trick, I might not have to go under the knife again.
Regards,
John

Post Reply

Who is online

Users browsing this forum: No registered users and 11 guests